Imagine that your blood sugar is plummeting but there are no warning signs. When this happens, it is referred to as hypoglycemic unawareness. Learn more about hypoglycemic unawareness and what you can do about it.

  • When blood sugars plummet many patients have symptoms such as sweating, dizziness, anxiety, irritability or shaking. These warning symptoms are reduced or not present when you have hypoglycemic unawareness. As a result, you might not know your blood sugar is low. The release of stress hormones usually raises your blood sugar level but this can take several hours. Hypoglycemic unawareness may happen when people are awake or asleep. If it is not recognized or treated it can cause serious problems.
  • Hypoglycemic unawareness occurs in up to 17 percent of people with Type 1 diabetes. People with type 2 diabetes may also experience hypoglycemic unawareness but it is much less frequent. Women are more prone to developing this problem. After having diabetes for several years symptoms of low blood sugar may become less obvious. Hypoglycemic unawareness can be triggered by a history of low blood sugars, depression, stress or a rapid drop in blood sugar. Other triggers including alcohol consumption within the last 12 hours, situations where self-care is taken lightly and taking certain medications including beta blockers.
  • The lower a person’s average blood sugar, the more likely they will experience hypoglycemic unawareness. Recent research states “that people with this problem can become more aware of low blood sugars by avoiding frequent lows.” It is important to invest in a reliable blood sugar monitoring system such as the ones made by Accu-Check. Test your blood sugar throughout the day, record the numbers and keep track of ongoing lows. Report them to your diabetes health care team. Reducing the frequency of your lows can reverse hypoglycemia unawareness.
  • After a reaction, be careful to avoid another low blood sugar for at least two days. Treat dropping numbers immediately. Always carry glucose tablets and small snacks to help ward off lows. Test your blood sugar often to gain greater control over hypoglycemia unawareness. Talk to your doctor about setting your target blood sugars slightly higher.
  • If you make changes in your lifestyle such as traveling or maintaining a different schedule, discuss medication changes with your doctor. Your insulin doses should be monitored in accordance with your lifestyle changes. Sometimes your doctor may prescribe medication called miglitol or acarbose to delay the absorption of carbohydrates. This can reduce the risk of ongoing low blood sugars.
  • Limit your alcohol consumption and talk to your health care provider about a specific amount. Be aware of potential problems that arise from poor self-care routines, depression and stress. If you are physically active you may need less insulin during and after high-impact activities.
  • When a person has hypoglycemic unawareness their actions can be unusual. They may become angry or irritable and then feel fine shortly after. The person might become highly emotional, act silly and laugh for no apparent reason. People with severe hypoglycemia may become disoriented, confused and even lapse into unconsciousness. Never try to feed someone who is not alert or oriented. Call the paramedics for help. Using continuous glucose monitoring systems may help to identify and prevent episodes of hypoglycemia. If you or someone you know shows symptoms of hypoglycemic unawareness, contact a medical professional right away.

Hypoglycemic unawareness can lead to more serious health complications. Monitoring your blood sugar and medications as well as healthy lifestyle habits can make a big difference. Ongoing blood sugar lows should be reported to your diabetic health care team immediately.